Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 152, NWS Cheyenne, WY

August 2, 20164 counties in Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 2, 2016, 1:33 PM MDT for 4 counties in Wyoming. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 1:33 PM MDT (19:33 UTC)
Expired
Aug 2, 2016, 2:00 PM MDT
In force
27 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Albany County, WY, Goshen County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 67 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.6 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
2473 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

321 
WUUS55 KCYS 021933
SVRCYS
WYC001-015-021-031-022000-
/O.NEW.KCYS.SV.W.0152.160802T1933Z-160802T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
133 PM MDT TUE AUG 2 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GOSHEN COUNTY IN SOUTHEASTERN WYOMING...
  SOUTHERN PLATTE COUNTY IN SOUTHEASTERN WYOMING...
  NORTHEASTERN ALBANY COUNTY IN SOUTHEASTERN WYOMING...
  NORTHWESTERN LARAMIE COUNTY IN SOUTHEASTERN WYOMING...

* UNTIL 200 PM MDT

* AT 132 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF
  IRON MOUNTAIN...OR 25 MILES SOUTHWEST OF WHEATLAND...MOVING
  NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CHUGWATER AND SLATER. 

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 46 AND
70.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4159 10527 4175 10528 4207 10468 4165 10463
TIME...MOT...LOC 1932Z 243DEG 24KT 4172 10515 

HAIL...1.00IN
WIND...60MPH
 
$$

CLAYCOMB
2 follow-up statements
923 
WWUS55 KCYS 021948
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
148 PM MDT TUE AUG 2 2016

WYC001-021957-
/O.CAN.KCYS.SV.W.0152.000000T0000Z-160802T2000Z/
ALBANY WY-
148 PM MDT TUE AUG 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ALBANY COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4160 10519 4177 10525 4207 10468 4165 10463
TIME...MOT...LOC 1947Z 245DEG 35KT 4176 10504 

$$

WYC015-021-031-022000-
/O.CON.KCYS.SV.W.0152.000000T0000Z-160802T2000Z/
GOSHEN WY-PLATTE WY-LARAMIE WY-
148 PM MDT TUE AUG 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR WESTERN GOSHEN...SOUTHERN PLATTE AND NORTH CENTRAL LARAMIE
COUNTIES...

AT 147 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF
CHUGWATER...OR 20 MILES SOUTH OF WHEATLAND...MOVING NORTHEAST AT 20
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CHUGWATER AND SLATER. 

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 46 AND
70.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4160 10519 4177 10525 4207 10468 4165 10463
TIME...MOT...LOC 1947Z 245DEG 35KT 4176 10504 

HAIL...1.00IN
WIND...60MPH
 
$$

CLAYCOMB
139 
WWUS55 KCYS 021952
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
152 PM MDT TUE AUG 2 2016

WYC015-021-031-022001-
/O.EXP.KCYS.SV.W.0152.000000T0000Z-160802T2000Z/
GOSHEN WY-PLATTE WY-LARAMIE WY-
152 PM MDT TUE AUG 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GOSHEN...SOUTHERN
PLATTE AND NORTH CENTRAL LARAMIE COUNTIES WILL EXPIRE AT 200 PM
MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
CHEYENNE.

LAT...LON 4160 10519 4177 10525 4207 10468 4165 10463
TIME...MOT...LOC 1948Z 243DEG 24KT 4176 10504 

$$

CLAYCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 12:51 PM MDT, 42 minutes earlier.

Area forecast discussion, Aug 2, 12:51 PM MDT, 42 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1251 PM MDT TUE AUG 2 2016

.UPDATE...
Issued at 1244 PM MDT Tue Aug 2 2016

Been watching whether convection would start this afternoon as
advertised by the HRRR model guidance and it looks like it is
beginning to develop. Looks like we could see an isolated
supercell or two develop near Chugwater and Wheatland this
afternoon as indicated by the HRRR that move southeast into the
Nebraska Panhandle by late afternoon and evening. Latest SPC
Mesolanalysis showing CAPE values around 3000J/KG across the
southern Panhandle this afternoon in an uncapped environment. Went
ahead and added severe wording into the forecast and upped PoPs in
the southern Nebraska panhandle substantially as the HRRR solution
shows a line forming and pushing all the way to Sidney early this
evening. Updates have been sent.

&&

.SHORT TERM...(Today through Thursday)
Issued at 302 AM MDT Tue Aug 2 2016

Today...Narrow temperature and dewpoint spreads early this morning
across western Nebraska, so will need to monitor for possible areas
of fog through the early morning hours.

Low and mid level southeast winds develop this afternoon with a well
pronounced low and mid level theta-e ridge axis across western
Nebraska, particularly over the northern panhandle. Low level
southeasterlies and daytime heating will help to generate isolated
to widely scattered afternoon thunderstorms mainly from a Laramie to
Chadron line with convective parameters suggesting gusty winds from
some storms over our far eastern Wyoming and northern Nebraska
panhandle counties. Guidance temperatures close and accepted.

Tonight...Quiet night with low amplitude shortwave ridging
developing overhead.

Wednesday...Afternoon thunderstorm development looks to be in
roughly the same area as Tuesday with a low level convergence
boundary setting up from Laramie to Lusk and adequate low and mid
level moisture in place. Warmest day in the warm sector ahead of the
approaching cold front from northern Wyoming.

Wednesday night...Slight chance of evening showers and thunderstorms
along and ahead of the southward advancing cold front, then clearing
skies.

Thursday...Considerably cooler and more stable in the wake of the
passing cold front. With stable airmass, cooler low levels and less
low and mid level moisture, this day looks mostly dry. Compromised
between NAM and GFS MOS highs for maximums.

.LONG TERM...(Thursday Night through Tuesday)
Issued at 302 AM MDT Tue Aug 2 2016

Persistent southwest flow through the extended will yield a more
active pattern compared to earlier in the week. This pattern shift
will be courtesy of a series of shortwaves carving out a west
coast trough that moves very little thru the weekend. Although
models struggle with shortwave timing at this temporal range, both
the ECMWF/GFS have been consistent enough the past few days for
gained confidence of shortwave energy lifting thru the CWFA on
Friday. Lack of available instability will limit convective
strength, but think coverage will be decent. Have continued to
trend precipitation chances up for Friday. Return flow amplifies
over the weekend, which will increase available instability.
Would expect Saturday/Sunday to be the next chance for strong-
severe convection for the eastern Plains. Both the the ECMWF/GFS
push moisture east Monday-Tuesday, so have steered convective
chances downward to reflect this trend. Temperatures will
gradually warm thru the period...but only back to seasonal
normals by early next week (Highs in the 80s in lower elevations).

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1153 AM MDT Tue Aug 2 2016

Low stratus has finally burned off over parts of western Nebraska.
Watching rapid cu development over the southeast Wyoming mountains
at midday. HRRR shows scattered coverage of SHRA/TSRA from the
Laramie Range spreading eastward onto the plains during the afternoon,
with VCTS between 19Z and 03Z. TSRA may produce gusty/erratic outflow
winds to 40 kt, small hail and MVFR or lower visibility in heavy
rain. Convection should diminish after 03Z.

&&

.FIRE WEATHER...
Issued at 302 AM MDT Tue Aug 2 2016

Low relative humidities this afternoon west of I-25, though
fortunately, winds will be relatively light. Stronger winds east
of I-25, though fortunately, humidities will be higher. One more
afternoon of relatively low humidities on Wednesday north of a
Rawlins to Scottsbluff line, though fortunately, winds will remain
in acceptable ranges. Cooler and wetter conditions expected for
Friday and the weekend with minimal concerns.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

UPDATE...GCC
SHORT TERM...RUBIN
LONG TERM...CAH
AVIATION...MAJ
FIRE WEATHER...RUBIN
Hazardous weather outlook, Aug 2, 12:44 PM MDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1244 PM MDT TUE AUG 2 2016

WYZ101>119-031845-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1244 PM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE SOUTHEAST WYOMING
MOUNTAINS AND THE PLAINS EAST OF THE LARAMIE RANGE THIS AFTERNOON
AND EARLY EVENING. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH
QUARTER SIZED HAIL AND DAMAGING DOWNBURST WINDS TO 60 MPH.

ELEVATED FIRE WEATHER CONDITIONS ARE ANTICIPATED ACROSS LOWER
ELEVATIONS OF CARBON COUNTY WHERE VERY DRY HUMIDITIES COMBINE WITH
WIND GUSTS TO 20 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE AGAIN ON WEDNESDAY AND ESPECIALLY ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR AREAS ALONG AND SOUTH OF A
LINE FROM WHEATLAND TO TORRINGTON AFTER 3 PM TODAY THROUGH SUNSET.

NEZ002-003-019>021-054-055-095-096-031845-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1244 PM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS MAINLY THE SOUTHERN NEBRASKA PANHANDLE THIS AFTERNOON AND
EARLY EVENING. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH PING
PONG BALL SIZED HAIL AND DOWNBURST WINDS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE AGAIN ON
WEDNESDAY AND ESPECIALLY ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR AREAS ALONG AND SOUTH OF A
LINE FROM LYMAN TO ALLIANCE AFTER 5 PM TODAY THROUGH SUNSET.

In the hours before

Special weather statement, Aug 2, 1:19 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
119 PM MDT TUE AUG 2 2016

WYZ106>108-117-118-022000-
GOSHEN COUNTY WY-EAST PLATTE COUNTY WY-
SOUTH LARAMIE RANGE FOOTHILLS WY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
CENTRAL LARAMIE COUNTY WY-
119 PM MDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN...SOUTHERN
PLATTE...NORTHEASTERN ALBANY AND NORTHWESTERN LARAMIE COUNTIES UNTIL
200 PM MDT...

AT 119 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES WEST OF CHUGWATER...OR 22 MILES SOUTH OF WHEATLAND...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHUGWATER AND SLATER.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 45 AND
70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4158 10519 4175 10528 4209 10465 4165 10463
TIME...MOT...LOC 1919Z 242DEG 27KT 4173 10508

CLAYCOMB

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:19 PM MDTSpecial Weather StatementCYSPlatte41 min
Aug 2, 2:07 PM MDTSpecial Weather StatementCYSPlatte38 min
Aug 2, 2:23 PM MDTFire Weather WatchCYS12 hr
Aug 2, 2:47 PM MDTSpecial Weather StatementCYSGoshen43 min
Aug 2, 2:57 PM MDTSpecial Weather StatementCYSGoshen48 min
Aug 2, 3:33 PM MDTSpecial Weather StatementCYSGoshen42 min
Aug 2, 3:34 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte18 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.